Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Capsule size hard blue raised bump on hand. What could be this?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9061 Questions
I have a sudden appearance of a hard blue raised bump on the top of my hand. It is about the size of a medication capsule. I am 66 yrs old. What is this?
Posted Fri, 27 Apr 2012 in Skin Hair and Nails
Answered by Dr. Praveen Tayal 34 minutes later
Thanks for posting your query.
A sudden appearance of a hard raised blue bump on the hand is most likely due to an injury which has caused a small hematoma in the area.
This collection of blood if not increasing in size and is not associated with any pain or fever usually resolves on its own.
I suggest you to apply cold compresses on the swelling by wrapping ice in a towel and take some Ibuprofen or Tylenol.
If it is associated with any pain then it is important to get an x-ray done to rule out any hairline fracture of the underlying bone.
It usually takes 3-4 weeks for complete recovery. If there is any pain or fever or increase in the size of swelling then you need to consult your physician to rule out any infection.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Capsule size hard blue raised bump on hand. What could be this? 54 minutes later
I was worried that this might be a blockage in a vein. With your answer I assume it isn't, but what symtoms would I have if it were a blockage?
Answered by Dr. Praveen Tayal 2 hours later

Thanks for writing again.

In case of a venous blockage, swelling of the affected part and dilatation of veins of the distal limb are noted. Peripheral venous blockage of hand is rare without any predisposing factors.

Hope my answer is helpful.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor